Thunderstorm Wind, Kearny
- When
- July 12, 9:34 PM CST
- Where
- Kearny County, 1.77 mi WSW of Lakin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.940, -101.280
A semi truck was blown over by high wind.
Substantial boundary layer heating in the presence of an upper level short wave trough was enough to overcome somewhat warm air aloft. Thunderstorms became marginally severe at a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Substantial boundary layer heating in the presence of an upper level short wave trough was enough to overcome somewhat warm air aloft. Thunderstorms became marginally severe at a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 12, 4:43 PM CST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 543 PM CDT Sun Jul 12 2020 ...Updated aviation section... .SHORT TERM...(This evening through Monday) Issued at 344 PM CDT Sun Jul 12 2020 The primary forecast challenge will be tonight's thunderstorm chances, coverage, severity. Thunderstorms were already underway across the terrain-favored areas of eastern Colorado. There was pretty good CAPE+Shear combination out there, supporting a Slight Risk from the SPC. The main question will be how far east/southeast a mesoscale convective system (MCS) will make it late tonight, before weakening. Low level moisture will certainly not be a problem, as there were mid-upper 60s dewpoints across much of southwest and west central Kansas late this afternoon. Middle tropospheric winds were out of the west-northwest this afternoon across Colorado and western Kansas. Once a MCS (or two) becomes established it should move southeast late tonight along the low level moisture axis, which is oriented fairly closely to the cloud- bearing deep tropospheric flow field, so at least one MCS should survive well into the night. Numerous models support MCS activity continuing well into the night whether it be QPF fields from global models or QPF/Composite Reflectivity from some of the various high resolution convective-allowing models. The exception (at least until the most recent 19Z run that was just rolling in) was the NCEP HRRR which struggled to maintain an MCS east of the KS-CO border. The Experimental HRRRv4, however, did maintain at least one MCS on its morning runs. On Monday, a deeper leeside trough will develop across eastern Colorado, resulting in slightly stronger surface winds from the southeast. The mid tropospheric flow will be out of the due west on Monday, as a polar jet stream trough moves across southern Canada along/just north of the International Border. This will be another good setup for eastern Colorado storms late in the day, which will again evolve into one or more MCSs later in the evening as storms move east and the nocturnal low level jet increases. We have 20-40 POPs in the grids for Monday Night, however these may need to be increased as confidence increases on MCS maintenance parameters across southwest Kansas after dark. .LONG TERM...(Monday night through Sunday) Issued at 344 PM CDT Sun Jul 12 2020 The cold front tied to a polar jet stream trough up north will push south across Kansas on Tuesday. There are timing uncertainties, but as of this forecast cycle, we will maintain mid-upper 90s for highs Tuesday south of the Arkansas River with upper 80s to around 90 for a high up along I-70. Yet another evening/late night MCS will probably develop just north of the surface front Tuesday Night, where dewpoints should be in the upper 60s to lower 70s. MCS outflow Tuesday Night/early Wednesday will most certainly aid in pushing the polar front south southwest Kansas during the day Wednesday. Moist, post-frontal upslope will develop again Wednesday afternoon/evening with more MCS activity Wednesday Night. Given this, nightly POPs of 20-40 percent will be in the forecast through mid-week. Much of western Kansas could see a couple inches of rain out of the combined multi-night MCS opportunities through Wednesday Night. The pattern will start to change by Thursday, per latest global model signals, with the summer subtropical ridge finally winning out and expanding its influence across the southern and central Great Plains. This should also transition our sensible weather into a hotter pattern with more widespread 100+ degF afternoons possible (Thursday and beyond). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 541 PM CDT Sun Jul 12 2020 A few thunderstorms will be possible around the DDC, GCK, and LBL terminals this evening. Otherwise expect VFR conditions through tomorrow. Winds will be from the southeast overnight shifting to more of a southerly direction around mid morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 69 96 / 40 0 20 10 GCK 66 98 67 95 / 40 10 30 10 EHA 68 100 67 97 / 40 30 40 10 LBL 68 101 68 100 / 50 10 30 0 HYS 68 94 70 90 / 10 0 20 10 P28 69 94 73 99 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Springer
Hazardous Weather Outlook National Weather Service Dodge City KS 209 AM CDT Sun Jul 12 2020 KSZ030-031-043>046-061>066-074>081-084>090-130715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 209 AM CDT Sun Jul 12 2020 /109 AM MDT Sun Jul 12 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances increase mainly for western counties along and west of the Hwy 83 corridor late in the evening towards sunset. Marginally severe storms may push out of eastern colorado with the greatest threats being with damaging wind being more of a higher based set up. Frequent lightning and smaller hail are potential hazards as well in this area of concern. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Continued hot weather expected during the long term forecast with the hottest temperatures from Thursday onward with more 100 degree marks being set for more areas pushing up from the south. Small chances during the evening and early overnight hours through mid week with the best chance and more widespread on Tuesday behind a cold front that will push through during the afternoon time frame. Severe weather is a possibility, especially on Monday with large hail and again on Tuesday behind the aforementioned cold front with the hazard more being with damaging winds. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm along and west of the Hwy 83 corridor to the Colorado state line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 858 PM CDT Sun Jul 12 2020 KSZ043-044-130245- Lane KS-Scott KS- 858 PM CDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 945 PM CDT... At 857 PM CDT, Doppler radar was tracking a strong thunderstorm near Modoc, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for west central Kansas. LAT...LON 3870 10065 3832 10066 3838 10113 3870 10113 TIME...MOT...LOC 0157Z 278DEG 20KT 3854 10113 TURNER
Special Weather Statement National Weather Service Dodge City KS 800 PM MDT Sun Jul 12 2020 KSZ061-130330- Hamilton KS- 800 PM MDT Sun Jul 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM MDT... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Coolidge, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 200 AM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10154 3798 10155 3802 10204 TIME...MOT...LOC 0200Z 278DEG 28KT 3825 10197 TURNER
Special Weather Statement
National Weather Service Dodge City KS
936 PM CDT Sun Jul 12 2020
KSZ043-044-061>063-074-130315-
Finney KS-Stanton KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
936 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...NORTHWESTERN STANTON AND SOUTHWESTERN
LANE COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...
At 935 PM CDT/835 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Scott State Lake to
near Hartman. Movement was south at 30 mph.
Wind gusts of 50 to 55 mph are expected.
Hail up to nickel size is expected from the strongest storms.
Locations impacted include...
Scott City, Syracuse, Coolidge, Kendall, Grigston, Friend, Scott
State Lake, Modoc, Shallow Water, Manning and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for southwestern and west central Kansas.
LAT...LON 3824 10205 3827 10199 3826 10113 3864 10113
3870 10097 3870 10075 3833 10045 3770 10204
TIME...MOT...LOC 0235Z 338DEG 27KT 3863 10092 3805 10222
TURNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
07/12/2020 M50 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&
GTThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A semi truck was blown over by high wind.
Water was flowing across Road R.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913893, 913892, 913894, 913895, 913896.